Wyoming, 2013

High Wind in Wyoming, March 17, 2013

March 17, 2013 · NWS BYZ · 1 event in 1 county or zone

Tight pressure gradients across Sheridan County resulted in some very gusty winds in the Sheridan vicinity.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients across Sheridan County resulted in some very gusty winds in the Sheridan vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 17, 8:30 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 17, 8:30 AM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
930 AM MDT SUN MAR 17 2013

.SHORT TERM...VALID FOR TDY AND MON...

STRONG VORTICITY ADVECTION ALONG THE LEADING EDGE OF THE
TROUGH/MID LEVEL FRONT PRODUCING AN INTENSE BAND OF SNOW SHOWERS
THROUGH SOUTH CENTRAL MONTANA AT MID MORNING. NORTHWESTERLY
UPSLOPE FLOW INTO THE LIVINGSTON VICINITY WAS ENHANCING SNOWFALL
THERE...RESULTING IN SOME HEAVY SNOW...BUT I STILL EXPECT THIS TO
BE TEMPORARY.

THE INTENSE BAND OF PRECIPITATION SHOULD PUSH QUICKLY EAST THROUGH
THE MORNING AND EARLY AFTERNOON DROPPING AROUND AN INCH OF
SNOWFALL IN ITS PATH. WILL NEED TO KEEP AN EYE ON LIVINGSTON AND
PARK COUNTY AS TROUGH AXIS AND UPSLOPE MAY HIT THIS LOCAL AREA
HARD DUE TO LOCAL EFFECT OF TERRAIN. HOWEVER...MY MAIN CONCERN
REMAINS WIND POTENTIAL THIS AFTERNOON INTO THE EARLY EVENING.
GUIDANCE NUMBERS FROM THE GFS ARE QUITE HIGH IN THE SHERIDAN AREA
AND SOME 50 KT WINDS HAVE POPPED UP ON THE 850MB PROGGS OVER
EASTERN MONTANA FOR THIS AFTERNOON. I NUDGED WIND SPEEDS AND GUSTS
UP FOR THE UPDATE PACKAGE....AND WILL CONTINUE TO MONITOR PRESSURE
TENDENCIES THROUGH THE DAY FOR AN INDICATION RAPID RISES OR A
STRONG COUPLET DEVELOPING. THIS COULD LEAD TO A HIGH WIND EPISODE
IF IT OCCURS...BUT CONFIDENCE LOW AS NAM AND GFS ARE NOT IN
AGREEMENT AT THIS TIME.

ADJUSTED POPS FOR PRECIPITATION BAND PUSHING EAST...AND SOME
DOWNSLOPE/DRYING IN THE LEE OF THE MOUNTAINS IN OUR WEST.
TEMPERATURES WILL BE DIFFICULT AS WARM AIR MIXING DOWN IN SOME
AREAS AHEAD OF THE REAL COLD INVASION FROM THE NORTH TO COME LATE
TODAY. THAT COLD FRONT HAS PUSHED THROUGH CUT BANK SO FAR THIS
MORNING. BT

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

THERE IS LITTLE TO UPDATE IN THE EXTENDED FORECAST THIS
MORNING...AS MODEL CONSISTENCY REMAINS FAIRLY HIGH. TO QUICKLY
SUMMARIZE THE EXTENDED PERIOD: GRADUAL WARMING AND DRY CONDITIONS
WILL PREVAIL FOR TUESDAY INTO WEDNESDAY BEFORE ANOTHER PACIFIC
STORM SYSTEM APPROACHES THE AREA FOR THURSDAY AND FRIDAY BRINGING
COOLER AND UNSETTLE WEATHER.

...TUESDAY AND WEDNESDAY...
A RIDGE AXIS WILL SHIFT ACROSS THE FORECAST AREA ON TUESDAY AND
WEDNESDAY RESULTING IN GRADUALLY WARMING CONDITIONS. ON
TUESDAY...WE WILL BE UNDER THE NORTHWESTERLY FLOW ALOFT AHEAD OF
THE RIDGE AXIS...THIS WILL ALLOW SOME COOLER AIR TO RESIDE ACROSS
EASTERN MONTANA...WHILE WESTERN ZONES SEE A RETURN TO DOWNSLOPE
FLOW AND WARMING. SOME SCATTERED SHOWERS WILL BE POSSIBLE EARLY
TUESDAY MORNING...ESPECIALLY OVER THE HIGHER TERRAIN...WITH A
LITTLE MOISTURE IN THE NORTHWESTERLY FLOW. ON WEDNESDAY...THE
RIDGE AXIS SHIFTS OVERHEAD WITH THE FLOW ALOFT SWITCHING TO THE
SOUTHWEST. THIS WILL ALLOW THE THERMAL AXIS TO SHIFT ACROSS THE
AREA RESULTING IN OUR WARMEST DAY. HOWEVER...INCREASING MID AND
HIGH LEVEL CLOUD COVER AHEAD OF THE NEXT PACIFIC WEATHER SYSTEM
WILL INHIBIT SOLAR INSOLATION IN THE AFTERNOON LIMITING AFTERNOON
HIGH TEMPERATURES.

...THURSDAY AND FRIDAY...
THE NEXT PACIFIC WEATHER SYSTEM ENTERS THE PICTURE WEDNESDAY
NIGHT INTO THURSDAY MORNING...WITH A COLD FRONT PUSHING ACROSS THE
AREA. MODELS CONTINUE TO REMAIN UNCLEAR IN THE DETAILS WITH THIS
SYSTEM. CURRENT INDICATIONS ARE THAT WE WOULD BE DEALING WITH A
SPLITTING SYSTEM...FURTHER DECREASING CONFIDENCE IN ANY DETAILS.
FOR NOW THE TAKE HOME MESSAGE SHOULD BE THAT THIS IS NEXT
POTENTIAL WEATHER MAKER...WITH A RETURN TO COOLER TEMPERATURES AND
THE POSSIBILITY OF ACCUMULATING SNOW.

...NEXT WEEKEND...
GOING INTO THE WEEKEND...MODELS SOLUTIONS DIVERGE THANKS TO SOME
BLOCKING FLOW DOWNSTREAM THAT IS HANDLED DIFFERENTLY BY EACH
MODEL. THE GFS WANTS TO RETURN US TO NORTHWESTERLY FLOW BEHIND THE
THURSDAY/FRIDAY TROUGH...WHILE THE ECMWF WANTS TO DIVE THAT SYSTEM
FARTHER SOUTH...CARVING A LARGE TROUGH DOWN TOWARD THE 4 CORNERS
REGION...KEEPING THE DOOR OPEN TO COLDER TEMPERATURES FOR US.
CHURCH
&&

.AVIATION...

AREAS OF IFR/LIFR CONDITIONS IN LOW CEILINGS WILL CONTINUE ACROSS
THE FAR EAST TOWARD BAKER THIS MORNING WHERE PATCHY FREEZING
DRIZZLE WILL BE POSSIBLE. A STRONG COLD FRONT WILL MOVE ACROSS THE
AREA THIS MORNING BRINGING LOCALLY HEAVY RAIN AND SNOW SHOWERS
AND VERY STRONG GUSTY WINDS. FLIGHT CONDITIONS WILL DROP RAPIDLY
IN THESE SHOWERS...WITH MVFR/IFR CONDITIONS COMMON AND POSSIBLY
LIFR/VLIFR CONDITIONS IN THE HEAVIEST SHOWERS. NORTHWEST WINDS
WILL INCREASE BEHIND THE COLD FRONT WITH GUSTS TO 50KTS POSSIBLE
ESPECIALLY EAST OF KBIL AND INCLUDING KSHR. NORTHWEST WINDS WILL
REMAIN QUITE STRONG THROUGH THIS EVENING. AREAS OF BLOWING SNOW
WILL BE LIKELY THIS AFTERNOON AND EVENING FROM KMLS AND AREAS
EAST. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 040 019/042 024/042 026/051 030/042 026/040 026/048
    7/W 43/W    21/B    12/W    45/W    42/J    12/W
LVM 039 019/039 022/040 026/049 030/043 024/041 025/048
    8/J 52/W    22/W    23/W    44/W    32/J    12/W
HDN 041 020/042 023/041 024/051 027/044 025/039 024/047
    +/W 43/W    21/B    11/B    45/W    52/J    11/B
MLS 037 013/037 020/038 022/045 025/039 023/037 023/044
    +/J 52/J    21/B    11/B    35/J    52/J    11/B
4BQ 042 015/037 020/038 022/047 024/039 022/037 022/041
    9/J 52/W    31/B    01/B    25/J    52/J    11/B
BHK 035 009/029 015/032 017/037 019/033 019/033 019/038
    9/J 62/J    11/B    11/B    25/J    52/J    11/B
SHR 039 017/036 018/036 020/048 025/040 021/035 019/041
    8/J 52/J    41/B    11/B    45/J    42/J    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 17, 2:54 AM MST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
354 AM MDT SUN MAR 17 2013

MTZ028>042-056>058-063>068-WYZ098-099-181000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
354 AM MDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY

WARM AIR ALOFT WILL OVERRUN COLDER AIR AT THE SURFACE AND BRING A
CHANCE FOR SOME PATCHY FREEZING DRIZZLE FROM CUSTER COUNTY EAST
TO FALLON COUNTY THROUGH LATE MORNING. USE EXTRA CAUTION WHILE
DRIVING AS ROAD SURFACES MAY BECOME SLICK.

A STRONG STORM SYSTEM WILL IMPACT THE REGION TODAY INTO MONDAY
BRINGING WITH IT COLDER TEMPERATURES AND STRONG WINDS ALONG WITH
RAIN AND SNOW SHOWERS...SOME OF WHICH MAY BE HEAVY AT TIMES. THE
MOUNTAINS CAN EXPECT TO SEE HIGHER SNOWFALL AMOUNTS WHILE LOWER
ELEVATIONS WILL SEE RAIN AND SNOW. 1 TO 2 INCHES OF SNOW WILL BE
POSSIBLE OVER SOUTHEAST MONTANA DURING THIS PERIOD WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. THE COMBINATION OF SNOW AND STRONG WINDS
COULD PRODUCE VERY POOR TRAVEL CONDITIONS ALONG AND SOUTH OF A
LINE FROM FORSYTH TO MILES CITY TO BAKER THIS AFTERNOON AND NIGHT
DUE TO BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 17, 9:22 AM MST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1022 AM MDT SUN MAR 17 2013

MTZ038-057-WYZ098-099-171715-
SOUTHERN BIG HORN MT-NORTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
1022 AM MDT SUN MAR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIG HORN...WESTERN
SHERIDAN FOOTHILLS AND SOUTHEASTERN NORTHEAST BIG HORN MOUNTAINS
COUNTIES UNTIL 1115 AM MDT...

AT 1007 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
INTENSE SNOW SHOWERS FROM NEAR HARDIN IN BIG HORN COUNTY SOUTHWARD
TO SHERIDAN WYOMING. THE STRONGER SNOW SHOWERS ARE MOVING
EAST/SOUTHEAST AT 25 MPH.

HEAVY SNOW AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE SNOW
SHOWERS REDUCING VISIBILITY TO LESS THAN A HALF MILE AT TIMES. ROADS
MAY TURN SLUSHY AS WELL MAKING DRIVING DIFFICULT.

LOCATIONS IMPACTED INCLUDE...SHERIDAN...CROW AGENCY...RANCHESTER...
LODGE GRASS...AND INTERSTATE 90 FROM HARDIN TO SHERIDAN.

LAT...LON 4456 10733 4566 10788 4578 10703 4456 10671
TIME...MOT...LOC 1607Z 240DEG 49KT 4544 10745

TESAR

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
March 17, 1:08 PM MST
Where
Sheridan Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432190.